Iowa, 2021

Damaging Winds in Iowa, August 24, 2021

August 24, 2021 · NWS ARX · 5 events in 3 counties and zones

A line of storms rolled across northeast Iowa during the afternoon of August 24th. These storms produced winds strong enough to cause wind damage from Floyd County east across Chickasaw County into Fayette County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$67,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of storms rolled across northeast Iowa during the afternoon of August 24th. These storms produced winds strong enough to cause wind damage from Floyd County east across Chickasaw County into Fayette County. Trees were downed along U.S. Highway 63 near New Hampton (Chickasaw County) and 60 mph wind gusts in Oelwein (Fayette County) snapped and uprooted numerous trees and caused a building to partially collapse. One person was injured in Oelwein when they became trapped under the branches of a fallen tree. The Governor of Iowa issued a proclamation of disaster emergency for Fayette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 11:17 AM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 24, 11:17 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1217 PM CDT Tue Aug 24 2021

.SHORT TERM...(Today through Wednesday)
Issued at 315 AM CDT Tue Aug 24 2021

MCS churning east across the Dakotas early this morning, working
along the instability gradient in conjunction with the low level
jet. HRRR doing a pretty good job with it currently, and the
expectation is this will hold together, continue to run the
instability/moisture transport gradient. This drives across north-
central WI roughly between 15-18z, mostly along/north of I-94.
Depending on how far south the storms build, they could tap into a
hefty amount of instability. While likely still elevated in nature,
effective shear of 30 to 40 kts would be possible (via the RAP).
Strong to a few severe storms possible, with hail and wind the
threats. Some hints that the cluster could become more linear,
promoting bowing segments that regardless of near sfc stability,
would result in an increased threat for strong (potentially
damaging) winds. Going to have to watch this carefully. Severe
Thunderstorm Watch is in effect just to the west across central MN.

In addition, convection going up east of the MCS, on the edge of the
instability/moisture transport and around the sfc front. Some are
quickly upscaling with some threat for hail. Likely be some
interaction with the MCS as the morning wears on.

Meanwhile, same HRRR run pointing to expanding convection southwest,
along cold front/outflow boundary with interaction from bits of
upper level energy. Some support from the HOPWRF here. A more recent
trend in the meso models, but one that has some support from likely
forcing. Will need the sfc lift to get things going with low level
capping in place. Confidence shaky in this outcome but will cover
chances with low end pops. If it does get going, could quickly
become strong/severe in this favorable environment.

Anticipate updates to rain chances and any severe potential through
day as current convection will have a bearing on how the rest of the
day evolves.

For tonight, with front expect to sag south/southeast across the
forecast area, storm focus could/would shift to Iowa/southern WI.
Farther north, pcpn chances will continue, mostly thanks to upper
level energy and some help from moisture transport.

Looking for a dry day? Wednesday still looking like the one for you.
Can't rule out some small chances - mostly south - but the bulk of
the area should get a break from storm chances.

.LONG TERM...(Thursday through Monday)
Issued at 315 AM CDT Tue Aug 24 2021

Challenging forecast when it comes to pcpn chances through the
weekend. Various forcing mechanisms, synoptic and meso, along with a
moist/warm airmass to fuel them. Where these lie/set up is uncertain
with near term environment being adjusted by convection, sun vs
cloud regions, etc. Trying to provide too much detail is
problematic. Confidence is high that there will be showers/storms
across the region from Thu-Sun, but where the higher chances will
lie is not "set in stone". Will paint with a broad brush as a
result, hoping to add more detail as we move through the week.

KEY FORECAST POINTS: find the surface boundary, locate the low level
jet (strength/moisture transport) and where it impinges on the
boundary, ferret out if shortwave energy will enhance the low level
lift. This region will be the most likely for shower/storms. Low
level warming will serve to cap atmosphere south of the sfc front.
Warm air advection, sloping frontogenetic forcing to aid north of
boundary.

MOISTURE/RAINFALL: yup, no problem here. Steady push of warm/moist
air northward into the region with PWs mostly around 2 inches and
warm cloud depths around 4500 m at times. Efficient rainmakers with
locally heavy rain likely. With potential for training/repeated
rounds of storms (west-east boundary) flooding could become a
concern - especially if Friday's rain repeats over where Thursday's
fall. Rainfall +5 inches through the period certainly possible for a
few location.

INSTABILITY/SHEAR: as you'd expect, the bulk of the instability
resides in the warm sector (south of the front) in a mostly capped
off environment. However, both the GFS and NAM suggest around 1000
J/kg of MUCAPE will be available for storm development. Good deep
layer shear indicated in the models, but much of that in the 0-1km
layer. With most storms expected to be elevated, they won't feel
that. Still, effective shear could be decent, providing some aid to
storm organization/updrafts. Of course, there is also the warm front
itself, a source for sfc vorticity. Any storm that roots itself to
that could spin.

A few strong/isolated severe certainly possible over the period. Too
many questions to give thumbs up/down to timing and where those
would lie at this time.

NEAR TERM ENVIRONMENT: the "best laid plans" (aka, the forecast)
could go awry based on convective boundaries, sun/cloud temp
influenced differentials, etc. Even the weakest of waves could spark
storms that could change the course of convective potential for the
rest the day. Meso analysis will be key for forecast adjustments.
Anticipate changes to the forecast based on that.

SENSIBLE OUTCOMES: overall trends in the GFS/EC suggest the bulk of
the rain will fall across the northern half of the forecast area
Thu/Thu night (southeast MN into central WI and north). This
continues to be favored on Fri, although elongated vort energy
stretching southwest could provide further focus that would impact
southern parts of the area with higher rain chances. Sat could see a
decent break from pcpn chances during the day, with more
showers/storms returning later that night and Sun via an upper level
shortwave trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1217 PM CDT Tue Aug 24 2021

Local and regional radars show a line of convection progressing
steadily east that should move across both airports early this
afternoon. Will show MVFR conditions with this line. After that,
much more uncertain on how much additional convection may form and
where. The forcing for additional development looks to be very
weak and the nearly stationary front in the Interstate 90 corridor
should gradually sink south, so for now, will just carry a VCTS
into the late afternoon before going dry with VFR conditions. With
plenty of weak short wave troughs in the flow aloft, the potential
exists that some additional convection could fire up, just unknown
where and when at this point.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM....Rieck
AVIATION...04
Hazardous weather outlook, Aug 24, 2:59 AM CST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
359 AM CDT Tue Aug 24 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
359 AM CDT Tue Aug 24 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms, mainly today. Some will be strong, potentially
severe. Threats include hail, strong to damaging wind gusts, and
locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Storm chances through the weekend. A few will be strong, with
isolated severe possible. Which days could hold a greater severe
threat is uncertain. All storms will be capable of locally heavy
rain with several inches of accumulation possible through Sunday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Aug 24, 8:07 AM CST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
907 AM CDT Tue Aug 24 2021

WIZ017-029-241500-
Taylor WI-Clark WI-
907 AM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Clark and Taylor
Counties through 1000 AM CDT...

At 907 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Sheldon to near Augusta.
Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Rib Lake, Chelsea,
Westboro, Jump River, Longwood, Reseburg, Stetsonville, Goodrich,
Willard, Withee, Gilman, Curtiss, Lublin and Highway 73 And 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4461 9032 4459 9092 4538 9092 4538 9005
TIME...MOT...LOC 1407Z 257DEG 36KT 4539 9102 4463 9112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kurz
Local storm report, Aug 24, 8:29 AM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
929 AM CDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     TSTM WND GST     2 N DORCHESTER          45.03N 90.33W
08/24/2021  M38 MPH          CLARK              WI   PUBLIC

&&
Special weather statement, Aug 24, 9:00 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1000 AM CDT Tue Aug 24 2021

WIZ044-241515-
Adams WI-
1000 AM CDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of northeastern Adams
County through 1015 AM CDT...

At 959 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Friendship, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colburn, County Roads C And G, The Preston Cliffs, Highway 21 And
County G, County Roads G And O, The Ship Rock Wayside, The Colburn
Wildlife Area and County Roads O And W.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4397 8978 4416 8977 4420 8960 4398 8960
TIME...MOT...LOC 1459Z 256DEG 23KT 4406 8969

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurz
Special weather statement, Aug 24, 11:35 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1235 PM CDT Tue Aug 24 2021

IAZ008-018-MNZ094-241830-
Floyd IA-Mitchell IA-Mower MN-
1235 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Mitchell, northern
Floyd and Mower Counties through 130 PM CDT...

At 1234 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to near Mason City Municipal
Airport. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Austin, Osage, Grand Meadow, St. Ansgar, Le Roy, Adams, Riceville,
Brownsdale, Lyle, Stacyville, Rose Creek, Lansing, Racine, Mayville,
Dexter, Mapleview, Waltham, Elkton, Mitchell and McIntire.

This includes Interstate 90 in Minnesota between mile markers 175 and
204.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9305 4385 9269 4383 9269 4383 9245
      4372 9245 4350 9249 4350 9255 4349 9255
      4320 9256 4320 9302 4350 9303 4350 9305
TIME...MOT...LOC 1734Z 270DEG 33KT 4384 9318 4324 9338

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Kurz
Special weather statement, Aug 24, 11:38 AM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1238 PM CDT Tue Aug 24 2021

IAZ018-241845-
Floyd IA-
1238 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of Floyd County through
145 PM CDT...

At 1237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason City Municipal Airport to near
Belmond. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Charles City, Rockford, Rudd, Floyd, Marble Rock, Colwell, Idlewilde
State Park, Roseville, Howardville, Oakwood, Powersville, Colwell
County Park, and Floyd Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4321 9302 4321 9256 4291 9267 4291 9303
TIME...MOT...LOC 1737Z 267DEG 35KT 4322 9337 4288 9359

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kurz
Special weather statement, Aug 24, 12:29 PM CST, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
129 PM CDT Tue Aug 24 2021

IAZ008-009-MNZ094-095-241915-
Howard IA-Mitchell IA-Fillmore MN-Mower MN-
129 PM CDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of eastern Mitchell,
Howard, southeastern Mower and southwestern Fillmore Counties through
215 PM CDT...

At 129 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spring Valley to near Osage. Movement was
east at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Osage, Preston, Spring Valley, Le Roy, Riceville, Lanesboro, Elma,
Lime Springs, Wykoff, Fountain, Fillmore, Cherry Grove, Bristol,
York, Carimona, Ostrander, Chester, McIntire, Orchard and Whalan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4376 9247 4376 9190 4321 9236 4321 9290
TIME...MOT...LOC 1829Z 266DEG 34KT 4371 9243 4321 9283

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Kurz

The radar

The La Crosse radar (KARX), 157 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
August 24, 12:40 PM CST
Where
Floyd County, 2.13 mi NNE of Roseville
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
43.050, -92.820

Trees were blown over west of Charles City that also caused power lines to go down.

Thunderstorm Wind, Chickasaw

When
August 24, 1:20 PM CST
Where
Chickasaw County, Williamstown
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.970, -92.330

Trees were blown down along U.S. Highway 63 in Williamstown.

Thunderstorm Wind, Chickasaw

When
August 24, 1:26 PM CST
Where
Chickasaw County, 4.28 mi SW of Fredricksburg
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.920, -92.250

Trees were blown down southwest of Fredericksburg.

Thunderstorm Wind, Fayette

When
August 24, 1:49 PM CST
Where
Fayette County, 2.94 mi SSE of Oelwein Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.640, -91.960

Parts of a roof were blown off a hog confinement building southwest of Oelwein.

Thunderstorm Wind, Fayette

When
August 24, 1:56 PM CST
Where
Fayette County, 0.51 mi W of Oelwein
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Public
Coordinates
42.680, -91.910

An estimated 60 mph wind gust in Oelwein snapped or uprooted numerous trees. One person sustained injuries when they became trapped under the branches of a fallen tree. A building partially collapsed briefly trapping one person.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980551, 980552, 980553, 980558, 980554.